Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Lamictal/lamotrigine High...?

My neurologist just increased my lamotrigine from 150mg to 200mg twice a day. I ramped up slowly and I’ve been at this new dose for about 2-3 weeks. Every day I can tell exactly when my medication is in full swing because I get really drowsy, and I feel kind of high, like suuuuuper relaxed and flighty and sort of in slow motion or something (similar to Xanax, if anyone takes that). I didn’t feel this way with 150mg, but I had a seizure while on that dose, which is why it was increased.

The only other medicine I take daily is birth control, which never had this effect on me. It also doesn’t matter if I take lamotrigine with or without food—I get this high feeling every day no matter what.
I know 200mg twice a day is a fairly average or even low dose, and the last time I was at this dose was when I was first diagnosed with epilepsy over ten years ago in high school (and to be honest, I don’t remember much of high school after I started taking it because it also gives me memory problems).

I got laid off recently, and I’m a little worried about getting back into the workforce if I’m feeling like this every day, especially when I can drive again. Does anyone else get this feeling, or anything similar??

Comments

Hi I am new and just put on

Hi I am new and just put on lamotrigine have not started yet kinda scared of new meds.

I am questioning my new

I am questioning my new neurologist office every time I call they all sound so hyper and confused and put me on hold then another person comes on the liine and ask what am I waiting for after I told the first person who had answered the phone. What the heck are they doing? Is it a seizure test phone line? get stressed out just calling them up. I try to be nice but maybe I need a different neurologist. He seems ok but the office workers I would be ashamed if I knew my patients had to go thru all of this. I have sent the nurse 3 messages and she never answers me. so if I try this new med and have a reaction I fear they won't be there for me or just not have the time. This is my first post here. I am so use to much better care especially a neurologist office. what would you do?

Hi I am new and just put on

Hi I am new and just put on lamotrigine have not started yet kinda scared of new meds.

I wasn’t on this medication

I wasn’t on this medication long enough to experience this kind of thing, but I did experience lots of side effects from it. Some of my side effects subsided after a month or so and that may be the case for you too, but I would advise you to report this to your doctor because it does sound concerning. I know that my neurologist now has a policy in place for me with medication increases where I am supposed to call his nurse and report if I am feeling any negative side effects or if the medication is not working after a specified amount of time (usually two weeks, unless the side effects are intolerable or signs of allergic reaction) so that he can make an adjustment without an additional appointment before our regular follow-up in two months. Hope that makes sense. 

I wasn’t on this medication

I wasn’t on this medication long enough to experience this kind of thing, but I did experience lots of side effects from it. Some of my side effects subsided after a month or so and that may be the case for you too, but I would advise you to report this to your doctor because it does sound concerning. I know that my neurologist now has a policy in place for me with medication increases where I am supposed to call his nurse and report if I am feeling any negative side effects or if the medication is not working after a specified amount of time (usually two weeks, unless the side effects are intolerable or signs of allergic reaction) so that he can make an adjustment without an additional appointment before our regular follow-up in two months. Hope that makes sense. 

Hi Wendy, welcome to the

Hi Wendy, welcome to the forum. I was a little confused by your post at first and was concerned that you may not get as many responses because you didn’t start your own thread. But, I’ll try to help. I completely understand being afraid of starting a new medication and I don’t want my personal experience with lamotrigine to be an even greater deterrent for you because it’s been my experience that medication is very individual from person to person. I has lots of intolerable side effects on a very low dose of lamotrigine, but I take a high dose of Topamax, which many people complain of side effects and I don’t have any from it. So, all that I can advise you to do is to work with your doctor and try it. Here is some information on the medication. https://www.epilepsy.com/medications/lamotrigine I know that if you get a rash, that is the one thing they say to definitely discontinue, call your doctor’s office and you should even go to the emergency room and tell them that you take Lamictal. As for other side effects, some of them may be intolerable for you and if so, call your doctor’s office and tell them. I also have trouble with my epileptologist’s office staff much of the time and I think you will find this at most places. I think you can try finding somewhere different, but the wait time to get in somewhere else is going to be long and you will probably experience this elsewhere too, even if it’s to a slightly lesser degree. I cannot advise you on whether you should try to find a different doctor’s office; only you can make that decision because you know what’s available to you. If I was my doctor, I would also be ashamed of the medical assistant that works for him too, but in all honesty...I don’t think he knows all of what she does to harm his patients and she puts on a good front from time to time. I think he’s too busy to know and he has other staff that are responsible for managing that because he works at a major hospital. I wish you the best.  

Hi, Thank you for posting.

Hi, Thank you for posting. Treatment and how the body may react to certain medications varies for each individual. The goal of treatment with medicines should be –no seizures and no side effects. However, we know that some individuals may experience too many side effects, that are very bothersome or cause other health problems. It's important that you’re following up with your healthcare team, (that you're comfortable with) to discuss this further. Be open and honest with your doctor about the side effects and how they affect your health and daily life. It’s also important to discuss your concerns related to you neurologist’s supporting staff and how this is impacting the quality the care you’re receiving. We understand if can be challenging to find a healthcare team that you’re comfortable working with. If you feel like you aren’t getting the proper care or not receiving the answers you need, it may be time to get a second opinion.  https://www.epilepsy.com/learn/diagnosis/you-and-your-healthcare-team/se... . If you have not already may want to consider getting more more specialized care at for your epilepsy at a comprehensive epilepsy center. A comprehensive epilepsy center is a group of health care professionals who specialize in the diagnosis, care, and treatment of people with seizures & epilepsy. Usually led by an epileptologist, (epilepsy specialist), who can help explore all treatment options and determine what individual treatment plan maybe best for you.  https://www.epilepsy.com/living-epilepsy/find-epilepsy-specialist/find-e... . You may also want to consider keeping a journal or a diary, to help organize your health issues, track your seizures and document how you are feeling, which can be shared with members of your healthcare team. They can help identify or recognize any patterns, allowing you to modify (if needed) your treatment plan, behavior, or lifestyle as appropriate. https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-... . Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, contactus@efa.org. epilepsy.com/helpline or contact your local Epilepsy Foundation: https://www.epilepsy.com/affiliates 

My daughter uses lamotrigine

My daughter uses lamotrigine (150mg AM/200mg PM) and has tried to increase the morning dose by 25mg three times now as her neurologist wants tighter control. Every time she ups the meds, she experiences heightened anxiety AND an increase in auras. After this final time, with the same results each time, she will not increase. She, too, experiences memory issues in terms of finding words once in a while. Hard to say if this is medication based or just the result of seizure activity over the 9 years since diagnosed. She also has a lot of fatigue. We believe that’s related to the medication.

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P